The Waking Dead

… See what I did there? I’ve been on a medication called fludrocortisone  (used to be brand name Florinef and that’s what most people still call it) for a month to try to raise my blood pressure. So far, no luck. My blood pressure is so low when I wake up, my hands and legs are usually numb, and I can barely move. After the kids have jumped on me, I’ve rolled over, and attempted to get some feeling back in my hands to use them, this tends to be the morning BP. I assume it’s lower when I sleep.



A lot of people with Dysautonomia/POTS seem to have a lot of luck with Florinef but say it can take awhile to notice the benefits. I’m on a small dose, prescribed by my endocrinologist, and am supposed to increase it. Since I’m having another tilt table test soon and I have to stop the med for a few days prior… I’m going to hold off on the increase. I have noticed that my pulse isn’t jumping as much when I stand but I’m also having more shortness of breath (apparently not a side effect though) – I hate meds but I want to give the Florinef another month before calling it quits. 

Here’s a handy BP chart:



Aside from taking a boatload of supplements, my neurologist prescribed Klonopin (a drug used for seizures and panic disorder) in December after a particularly bad seizure-like episode. I’ve had several before but this was the worst. My episodes (I don’t know what else to call them) usually last about 20-30 minutes and start with pressure and discomfort at the base of my skull that spreads up to my ears. My hearing goes in and out, I have palpitations with sharp chest pain, and initially a drop in pulse and rise in BP, followed by a sudden increase in pulse and drop in BP. If I try to sit or stand, I start to black out. I feel very hot, sweat excessively (attractive), and shake uncontrollably. I’m conscious but have a hard time getting words out and feel very agitated. When they’re over, I’m exhausted, feel out of it, and yawn a lot. During this episode after Christmas, my neck kept trying to reenact The Exorcist by twisting to the right as far as it could. The paramedics said my sympathetic nervous system (fight or flight) was in overdrive. They gave me some oxygen but since it was over by the time I got to the hospital, the doctors didn’t really know what to do with me… “Follow up with your neurologist and don’t drive – because it could have been a seizure.” I drove, sorry world. My neuro said she wasn’t sure what to make of the episodes. They could be some kind of non-epileptic seizure or form of Sympathetic stormVasovagal attack, or “autonomic seizure” (which aside from support groups I’m in, I haven’t been able to find much information on) but likely due to autonomic dysfunction. 

That’s where the Klonopin comes in. I didn’t want to take it but it’s actually made a huge difference. I have not had a big episode since I started taking it – just a few little ones here and there. It seems to prevent my nervous system from freaking out, for lack of a better term. I didn’t want to take it because of it’s association with anxiety. I was sure if it helped that would further prove to my providers that I was “just anxious” and I’d be back to ground zero. However, it’s made it possible for me to stand longer without having the adrenaline surges: My sympathetic system goes haywire due to lack of blood getting to my brain. So my body releases excess epinephrine/norepinephrine to try to constrict blood vessels and get the heart beating faster and harder to get the blood up to my noggin. My non-scientific guess is because my autonomic system is faulty, the blood pools in my legs (or gut after eating – that’s another story) and my vessels don’t constrict like they should, but my brain needs oxygen and out of desperation, continues releasing excess fight or flight chemicals (that don’t do much other than put me into an episode). The klonopin stops the continuous release. 

Aaaanyways, I am able to cook most days, do some chores, go grocery shopping most of the time, and take the boys on little walks. For months, I couldn’t do much more than lay on the ground and cry so klonopin has been a semi-miracle drug for me, and I don’t care who knows it!



Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s